i have been under investigation for Antiphosphilipid for 2 years now and only had three sets of bloods done. Every time I had them done the results are negative. I have every symptom known to man. My Neurologist put me on warfarin and since I've been on that my symptoms are 90% better than what they were. My INR has been spot on and where it should be.

Today I've been back to the Neurologist for my check up and he was 1 1/2 hours late for my appointment so I felt really flustered when he was speaking to me. I have memory problems and forget what I want to say/ask and been rushed I forgot to ask the questions I should have. He said that although he is pretty sure but won't commit to making a proper diagnosis that I have APS and that you don't need a positive blood result to have it and I have every possible symptom you can have with APS. He wants to take me off the warfarin to see if I get poorly without it as this is the only way (he said) that I can be diagnosed.

I'm not happy about stopping my warfarin as the Neurologist said he's pretty sure I have it. Why would I have to stop something that is making my symptoms loads better and to back to feeling constantly ill like I did before starting the medication? Has having a negative result but been put on warfarin and feeling better only to be taking off it again to see if you get unwell happened to anyone else?

I'm well confused.

13 Replies

  • HI please look at the pinned posts to the side, a whole section on the right on Seronegative Hughes Syndrome/APS. Many people go in and out of positive testing, it took me years to pass a set of tests and I have had serious clotting issues in the past.

    He will certainly be erring on caution if you have not had any form of clot? Have you had a clotting issue? Also if your symptoms are so much better, I should make sure that you hold your ground and insist on staying in the hospital to be monitored, if necessary take your best and most articulate, friend, colleague, neighbour, relative partner to be your patient advocate, and also show them the articles on the pinned post section, also what the charity has to say:

    I am not surprised that you are so worried,


  • Thank you so much for replying. 2 years ago I had a couple of TIA's and problems ever since. Every time I visit my GP with a new symptom he looks bewildered because I don't think he really knows much about APS which is frustrating.

    The Neurologist frightened me today by saying come off the warfarin. It just doesn't make sense to me if he also said I have every indication of Hughes.

    I plan to go to my GPs again this week and try to get some advice on what is the best way forward. I don't think the best way forward for me and my family is to make myself ill and go back to how I was before warfarin.

    I have done research on every website to do with APS so I know everything but then when I come to see a specialist they look at me like I have three heads and have made everything up which in turn makes me very angry.

  • You need to compose and email letter to GP and also Neurologist, you can use their secretary's email addresses if you ring up and then mark it for the various doctor's attention. Enclose the charity website, showing the list of specialists: and the list of symptoms:

    Also look through the seronegative section and swipe some of those links to add in.

    Explain that you will have to hold somebody responsible should anything happen to you if your Warfarin is removed, adding in how very concerned you are and reminding them of your improvements.

    Keep the letter to the point and informative and thank then for their help so far up to this point.


  • Brilliant advise Mary

  • Hi,

    You must not stop Warfarin!

    We have also found on this site that the Neurologists do not "get" what APS is about - too thick and sticky blood. We need to be anitcoagulated.

    So glad that you feel good on Warfarin and that you can be in the right level. Many members here have great difficulties to stay in range with their INR.

    I was also 90 % better on warfarin.

    We have often lots of microembolies and they are sometimes very difficult to feel and are often invisible on MRIs as they are so tiny.

    Please follow Marys advice and I also hope you get a Doctor who understands this rare illness and knows that they must never take you off warfarin without an equal bloodthinner. But why take it away when you feel so well on it!?

    Best wishes from Kerstin in Stockholm

  • Thank you so much

  • Hi

    I agree totally with what Mary and Kerstin have advised you to do.


  • Thanks Dave. After an horrible day yesterday and a lot of thinking I decided to take my warfarin as I have been. I have an appointment with my GP today to have a chat.

    My husband and I have more or less agreed that I will stay on the warfarin as this is making my symptoms not half as bad. If this means I go undiagnosed so be it.

    The Neurologist said yesterday that I have everything apart from the positive blood results. If this is the case then why risk taking me off medication that is keeping me on an even keel? As my husband said yesterday - a person has an heart attack/stroke and the GP puts them on aspirin. You don't take them off the aspirin to see if they have another do you?

    My head is going to explode - rant over 😊

  • Listening to a couple of doctors on the weekend, talking about 'breathing issues' to do with asthma and COPD at a patients group I was at, one of the first things they said was that a doctors prime duty is not to do anything to a patient that might make him or her worse.

    Taking you off warfarin to see if you have an episode would, I suggest, breach that particular basic duty of care.

    The doctor suggesting such a course cannot control what sort of event you might have so thats's a pretty risky strategy at best.

    If the warfarin is not doing harm, and you are content to run the relatively small risks associated with it, then argue your case to stay on unless he/she is offering some other acceptable course (sounds not)

  • Thanks Tim47 for your response. I just find it frustrating that I seem to know more about APS than my neurologist.

    I've just returned from seeing my GP and he agreed with me about staying on the warfarin so that's made me feel a bit better. I was taken aback though when I mentioned that I could be seronegative APS and he asked me what that was - story of my illness.

    My intention is to take the advice from Mary and to compile an email to my GP, Neurologist and Rhumatologist detailing everything I have had happen to me over the years I feel like one of them might take my feelings and thoughts into consideration.

    Have a good day 😊

  • Hi again I'm pleased for you that your GP has kept you on warfarin.

    I think we must face the fact that we will be 'informing' our GPs about Hughes/APS, for a long time to come.

    Some, (I am lucky to have one,) are receptive to the patients views and knowledge of their condition.

    Patents are, more than ever before, expected to know more about their condition and take some responsibility for managing it in partnership with their medics. We can only do that properly if they listen to our point of view and respect it.

    Best wishes

  • Good that you and your husband have decided that the best for you is to stay on Warfarin!

    Prof Graham Hughes has said several times how dangerous it is to go off a bloodthinner as Warfarin. Antibodies go up and down and several members are zeronegative.

    Please follow the advice from Mary!

    Have you and your husband read "Sticky Blood Explained" by Kay Thackray? She has got APS herself and she writes about the different symptoms and also how it is to live with APS. This book is also good for relatives to understand. I have it in pocket. She has written 2 books actually about APS. Start with the one I mentioned.

    Best wishes again from Stockholm and Kerstin

  • Thanks for the reference of the books I'll have a look on the internet today.

    Once again tanks for taking the time to chat/advise.

You may also like...